Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 13, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 15, 2003, 5:45 PM CDT for Hitchcock County, Red Willow County, Nebraska. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 15, 2003, 5:45 PM CDT (22:45 UTC)
- Expired
- Apr 15, 2003, 6:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 3:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3632 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 152245 SVRGLD NEC087-145-152345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 544 PM CDT TUE APR 15 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA RED WILLOW COUNTY IN SOUTHWEST NEBRASKA * UNTIL 645 PM CDT * AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES SOUTH OF CULBERTSON...OR ABOUT 17 MILES NORTHEAST OF ATWOOD...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TRENTON AT 555 PM CDT CULBERTSON AT 620 PM CDT MCCOOK AT 630 PM CDT INDIANOLA AT 645 PM CDT THIS STORM HAS A HISTORY OF WINDS STRONGER THAN 60 MPH AND HAIL LARGER THAN THE SIZE OF A DIME. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 9 PM CDT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4003 10106 4001 10045 4033 10034 4034 10112 RJC $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:30 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Apr 15, 2:30 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 130 PM MDT TUE APR 15 2003 TONIGHT...SURFACE LOW DEEPENING WITH PRESSURES FALLING ACROSS THE TRI STATE AREA. LOW LEVEL WINDS CONTINUING TO BACK IN ADVANCE OF APPROACHING STRONG SHORTWAVE TROUGH. BASED ON POSITIONING OF LOW LEVEL THETA-E AXIS ACROSS THE EASTERN ZONES AND SHEAR/CONVECTIVE PARAMETERS...SEVERE THUNDERSTORM THREAT WILL BE MAINLY CONFINED TO THE EASTERN THIRD OF THE ZONES THIS EVENING. HOWEVER...WITH THE STRENGTH OF THE SHORTWAVE WILL KEEP A CHANCE OF THUNDERSTORMS IN ALL ZONES. AS FOR WINDS...STACKED UPPER LOW/SURFACE LOW WILL MOVE ACROSS THE SOUTHERN ZONES...WITH WINDS DECREASING SOMEWHAT THIS EVENING. HOWEVER...PRESSURE GRADIENTS SUGGEST WINDS SHOULD QUICKLY INCREASE INTO THE 30-40 MPH RANGE AFTER WIND SHIFT...THUS WILL UPGRADE THE HIGH WIND WATCH TO A HIGH WIND WARNING AND NOT ATTEMPT TO LIMIT TIMING. WED...WITH WRAPAROUND AROUND UPPER LOW...EXPECT A CHANCE OF RAIN SHOWERS ACROSS THE EASTERN ZONES IN THE MORNING. WITH DEEP UNIDIRECTIONAL NORTHWEST WINDS AND A STRONG PRESSURE GRADIENT...HIGH WIND CRITERIA WINDS LOOK LIKE A SURE BET. STRONG WEST TO EAST TEMPERATURE GRADIENT WILL PROVIDE A DECENT RANGE IN HIGH TEMPERATURES. THU...FLOW ALOFT BACKS TO SOUTHWEST...INDUCING UPSLOPE LOW LEVEL SE WINDS. EXPECT HIGHS IN THE 60S BASED ON PROJECTED 850 MB TEMPERATURES. FRI...GFS SHOWS ANOTHER SHORTWAVE TROUGH PASSAGE...ALBEIT WEAKER THAN THE ONE TONIGHT. PREVIOUS GRIDS HAD A CHANCE OF SHOWERS WHICH LOOKS GOOD. SAT...SECONDARY SHORTWAVE TROUGH DEVELOPS ACROSS THE CENTRAL PLAINS ...KEEPING COOL AND UNSETTLED WEATHER ACROSS OUR REGION. WILL KEEP IN THE CHANCE OF SNOW OR RAIN...ALTHOUGH CHANCES LOOK MEAGER BASED ON DYNAMICS/MOISTURE. SUN...TRANSITORY RIDGING WILL ADVANCE ACROSS THE REGION...PRODUCING A WARMING TREND. WILL STICK CLOSE TO GUIDANCE HIGHS BUT SUSPECT THEY ARE TOO COOL BASED ON PROJECTED 850 MB TEMPERATURES. MON/TUE...RIDGE ALOFT KEEPS THE WEATHER DRY ON MON...WITH HIGH TEMPERATURES ABOVE GFS NUMBERS BASED ON FORECAST 850 MB TEMPERATURES. ON TUE...THE FLOW ALOFT IS PROJECTED TO BACK TO SOUTHERLY IN ADVANCE OF THE NEXT SHORTWAVE TROUGH. AGAIN...BELIEVE GFS MOS HIGHS ARE TOO COLD BASED ON THE PROJECTED 850 MB TEMPERATURES. .GLD...HIGH WIND WARNING TONIGHT AND WEDNESDAY FOR ALL ZONES. SR
Hazardous weather outlook, Apr 15, 11:45 AM CDT, 6 hours before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT TUE APR 15 2003 ...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS A VERY WINDY TRI STATE AREA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A VIGOROUS UPPER LEVEL DISTURBANCE...MOVING NORTHEAST FROM ARIZONA AND NEW MEXICO WILL APPROACH THE AREA BY LATE AFTERNOON. AS THIS HAPPENS...SURFACE LOW PRESSURE WILL CONTINUE TO STRENGTHEN OVER NORTHEAST COLORADO WHILE A DRY LINE FORMS ACROSS WESTERN KANSAS. THIS FEATURE WILL BRING LOW LEVEL MOISTURE AND AN UNSTABLE AIR MASS TO MUCH OF THE TRI STATE AREA BY LATE AFTERNOON. SCATTERED THUNDERSTORMS WILL DEVELOP BY MID AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS. SOME OF THE STORMS MAY BECOME SEVERE...ESPECIALLY EAST OF LINE FROM STRATTON NEBRASKA TO RUSSELL SPRINGS KANSAS WHERE LOW LEVEL MOISTURE WILL BE THE MOST ABUNDANT. SEVERE THUNDERSTORMS PRODUCING LARGE HAIL WILL BE THE PRIMARY THREAT. A WIND ADVISORY REMAINS IN EFFECT THIS AFTERNOON FOR AREAS ALONG AND SOUTH OF INTERSTATE 70 WHERE SOUTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH POSSIBLE. AS A COLD FRONT MOVES OVER THE AREA TONIGHT...WINDS WILL SHIFT TO THE NORTHWEST AND INCREASE TO 35 TO 45 MPH WITH GUSTS OVER 55 MPH POSSIBLE. A HIGH WIND WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA FOR THIS EVENING THROUGH WEDNESDAY. AT THE SAME TIME LOW RELATIVE HUMIDITIES AND STRONG WINDS WILL PRODUCE EXTREME FIRE CONDITIONS THIS AFTERNOON AND THIS EVENING ACROSS NORTHWEST KANSAS. EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY...AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NORTHWEST WINDS AT 35 TO 45 MPH WITH GUSTS TO 55 MPH ARE EXPECTED ACROSS THE AREA THROUGH MIDDAY WEDNESDAY BEFORE DIMINISHING DURING THE AFTERNOON HOURS. NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED EAST OF A LINE FROM STRATTON NEBRASKA TO RUSSELL SPRINGS KANSAS. RJC
In the hours before
Local storm report, Apr 15, 3:34 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
234 PM MDT TUE APR 15 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0212 PM BURLINGTON ARPT CO 60 MPH TSTM GUST
04/15/03 KIT CARSON ASOS WIND REPORTSpecial weather statement, Apr 15, 4:14 PM CDT, 1 hour 31 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 314 PM MDT TUE APR 15 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 119 UNTIL 800 PM MDT (900 PM CDT) THIS EVENING FOR THE FOLLOWING COUNTIES: IN KANSAS THIS WATCH INCLUDES... CHEYENNE DECATUR GRAHAM NORTON RAWLINS SHERIDAN SHERMAN THOMAS LOGAN GOVE GREELEY WALLACE WICHITA IN NEBRASKA THIS WATCH INCLUDES... DUNDY HITCHCOCK RED WILLOW THIS INCLUDES THE CITIES OF ATWOOD...BENKELMAN...COLBY...GOODLAND... GOVE...HILL CITY...HOXIE...LEOTI...MCCOOK...NORTON...OAKLEY... OBERLIN...QUINTER...SHARON SPRINGS...ST. FRANCIS...TRENTON AND TRIBUNE. SR
Local storm report, Apr 15, 4:34 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
334 PM MDT TUE APR 15 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM 3 E HOXIE KS .75 INCH HAIL
04/15/03 SHERIDAN 0.75 INCH HAIL.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 15, 4:42 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
342 PM MDT TUE APR 15 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM ATWOOD KS 60 MPH TSTM GUST
04/15/03 RAWLINS REPORTED BY PUBLIC.
SCHOOL BUS NEARLY BLOWN
OFF ROAD.Local storm report, Apr 15, 5:14 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
414 PM MDT TUE APR 15 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0332 PM KIT CARSON CO NON TSTM WINDS
04/15/03 CHEYENNE 70 MPH NON TSTM WINDS.
BROKE WIND EQUIPMENT.
REPORTED BY COOPERATIVE
OBSERVER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 4:51 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock | 54 min |
| Apr 15, 6:47 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 58 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.